My son is 5 1/2 years old. He is a very loving, caring, sweet, compassionate and outgoing child. He loves being around other kids and playing. He started kindergarten this year and since August he has only gotten 2 happy faces in school. He always gets in trouble for talking and being to loud in the classroom. My husband and I have noticed his behavior and we have been seeing a dr regarding this. We are at the point he is now getting behavior reports all the time and now his teacher has called me today for a meeting with us and her. I am so terribly worried about putting my 5 year old on medication. I am scared this will hurt his brain development. I know in my heart that medication is the answer but I have this feeling about medication as well. Can anyone help me or give some advice with such a young child and medication
First, medication is not the first line of defense/offense: "Should a child require treatment for ADHD, the AAP recommends a set of age-specific, first-line strategies for intervention. This is an important difference from the previous guidelines and stems from a wealth of new evidence on ADHD treatment of preschool children and adolescents. For preschool-aged children, evidence-based behavioral therapy alone is recommended as the first step toward treating ADHD symptoms and associated impairment. Behavioral treatments may include behavioral parent training, classroom management, and/or peer interventions. These behavioral treatments represent a set of behavior-modification techniques that are provided to parents for implementation in the home, at school, or through group-based training sessions and are often delivered by clinical psychologists.
After behavioral therapy has been delivered to preschool patients, significant impairment may persist. If moderate-to-severe dysfunction at home and in other settings persists and has lasted for at least 9 months, medication with methylphenidate may be considered. However, AAP strongly recommends that the treating clinician first consult with an experienced mental health specialist, assesses the child's developmental impairment, and considers both the safety risks of medicating a young child and the potential risks to school and social participation if medication is not initiated." from http://www.medscape.com/viewarticle/759086?src=nl_topic
Second. If all his teacher is doing is getting happy/sad faces and behavioral reports - she is doing nothing to correct his behavior. And while there are things you can do at home (not punishment!). For things to change at school, she has to be involved.
If his doctor does diagnosis ADHD, I have some very good resources to help you.
Finally a quick thought on medication. It may be required or not. However it is only (barely) half the treatment. Millions of kids since the 70's have been on stim meds. There has been a lot of research on it. I have really never seen a scientific report showing it hurt brain development. I have seen reports that kids who are not on stim meds have a greater chance of self medicating (drug use). But one thing at a time.
The teacher and you need to talk about what she can do to help him. Let me know what she says. If all she says (doubtful this will happen) is you need to medicate him - then its gonna be time to talk to the principal and find a new teacher.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.